Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 85, NWS Birmingham, AL

March 22, 2005Fayette County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 22, 2005, 7:57 PM CST for Fayette County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2005, 7:57 PM CST (01:57 UTC)
Expired
Mar 22, 2005, 8:45 PM CST
In force
48 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Fayette County, AL

The radar

The Columbus AFB radar (KGWX), 62 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 6:50 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 230201
SVRBMX
ALC057-230245-
/O.NEW.KBMX.SV.W.0085.050323T0157Z-050323T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 PM CST TUE MAR 22 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF FAYETTE

* UNTIL 845 PM CST

* AT 755 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.    
  THERE IS A STORM MOVING INTO NORTH CENTRAL PORTION OF THE          
  COUNTY...WITH A SECOND STORM MOVING INTO THE SOUTHWESTERN PORTION  
  OF THE COUNTY. THESE STORMS ARE MOVING NORTHEAST AROUND 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
  VERNON...BERRY AND BAZEMORE.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO 
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3392 8768 3391 8764 3387 8763 3387 8754
      3370 8754 3368 8743 3361 8743 3363 8763
      3353 8768 3354 8794 3392 8795 3392 8795

$$
1 follow-up statement
000 
WWUS54 KBMX 230221
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
821 PM CST TUE MAR 22 2005

ALC057-230231-
/O.CAN.KBMX.SV.W.0085.000000T0000Z-050323T0245Z/
FAYETTE AL-
821 PM CST TUE MAR 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE COUNTY IS CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST WEDNESDAY MORNING 
FOR WEST CENTRAL ALABAMA.

LAT...LON 3392 8768 3391 8764 3387 8763 3387 8754
      3370 8754 3368 8743 3361 8743 3363 8763
      3353 8768 3354 8794 3392 8795 3392 8795

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 3:14 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Mar 22, 3:14 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CST TUE MAR 22 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

TOUGH FORECAST AHEAD FOR TONIGHT AS FAR AS SEVERE WEATHER GOES.
MODELS ARE SHOWING AN UPPER LEVEL JET MOVING ACROSS OUR AREA
TONIGHT...WHICH COULD ENHANCE THUNDERSTORM DEVELOPMENT. AS FAR AS
COVERAGE GOES...IT WILL ALL DEPEND ON THE JET LOCATION AS THIS
FEATURE DETERMINES WHERE ENHANCED AREAS OF LIFT OCCURS.
ALSO...SKIES ARE BECOMING CLEAR OVER MUCH OF WESTERN ALABAMA AND
MISSISSIPPI AND THE SUN IS QUICKLY WARMING THINGS UP. DEWPOINTS
REMAIN IN THE UPPER 50S AND LOWER 60S OVER MUCH OF THE AREA. THEY
ARE EXPECTED TO REMAIN AROUND THAT THROUGH MOST OF THE NIGHT UNTIL
THE FRONT MOVES THROUGH. ALL THE INGREDIENTS ARE THERE FOR SOME
MORE SEVERE THUNDERSTORMS. MAIN THREAT WILL BE LARGE HAIL AND
POSSIBLY SOME ISOLATED TORNADOES. ISOLATED THUNDERSTORMS ARE
ALREADY POPPING UP OVER MISSISSIPPI AND ARKANSAS WHICH COULD BE AN
INDICATION OF THINGS TO COME THIS EVENING. WE ASK THE PUBLIC TO
REMAIN ALERT AND STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA
WEATHER RADIO OR WATCH YOUR LOCAL TV STATION.

WEDNESDAY WILL BE A MUCH DRIER DAY AS THE FRONT EXITS THE AREA.
SKIES WILL BE MOSTLY SUNNY AND TEMPERATURES WILL RANGE FROM 65 TO
70. TEMPS WILL COOL DOWN SOME WEDNESDAY NIGHT (LOWER TO MID 40S)
BUT WILL QUICKLY REBOUND ON THURSDAY.

A DRY FRONT WILL MOVE ACROSS THE AREA FRIDAY. THIS FRONT WILL
STALL OVER SOUTH ALABAMA AND THEN WILL MOVE NORTH AS A WARM FRONT
IN ANTICIPATION OF THE NEXT WEATHER SYSTEM.

.LONG TERM (SATURDAY THROUGH TUESDAY)...

SHOWERS AND THUNDERSTORMS WILL RETURN FOR THE WEEKEND. WARM FRONT
WILL MOVE NORTH ON SATURDAY WHICH IT COULD HELP DEVELOP SOME
SHOWERS ACROSS OUR AREA. FOR THOSE OF YOU MAKING PLANS FOR THE
WEEKEND...IT LOOKS LIKE THE MAIN BULK OF THE RAIN WILL BEGIN TO
MOVE ACROSS SATURDAY NIGHT INTO SUNDAY.

ON SUNDAY...SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE ACROSS
THE FORECAST AREA AHEAD OF A COLD FRONT APPROACHES FROM THE WEST.
THE TIMING ON THIS SYSTEM IS STILL UP IN THE AIR AS MODELS COULD
SLOW OR SPEED THINGS UP AND THEY ARE ALSO SHOWING SOME GOOD
DYNAMICS FOR THIS SYSTEM. SO THIS IS DEFINITELY SOMETHING TO KEEP
OUR EYES ON. ONCE THE FRONT MOVES THROUGH...EXPECT TEMPERATURES TO
BE AROUND AVERAGE FOR DAYTIME AND NIGHTTIME ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     52  62  41  71 /  60  10   0   0
ANNISTON    52  63  41  71 /  60  10   0   0
BIRMINGHAM  52  63  41  71 /  60  10   0   0
TUSCALOOSA  52  63  42  72 /  50  10   0   0
CALERA      52  64  42  72 /  60  10   0   0
AUBURN      55  68  45  74 /  60  10   0   0
MONTGOMERY  54  69  43  75 /  60  10   0   0
TROY        54  70  44  76 /  60  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

10/07
Hazardous weather outlook, Mar 22, 5:00 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CST TUE MAR 22 2005

ALZ011>015-017>050-230500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
500 PM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
FORECAST AREA THIS EVENING AND LATE TONIGHT.  ISOLATED SEVERE
THUNDERSTORMS...DEVELOPING OVER MISSISSIPPI LATE THIS
AFTERNOON...WILL MOVE EAST AND FURTHER DEVELOP INTO WESTERN ALABAMA
TOWARD SUNSET.  THESE STORMS WILL MOVE TO THE EAST ACROSS THE
REMAINDER OF NORTH-CENTRAL AND CENTRAL ALABAMA THROUGH THE NIGHT.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT A FEW TORNADOES ARE STILL POSSIBLE. THE THREAT
OF SEVERE WEATHER WILL END BEHIND A COLD FRONT LATE TONIGHT.  THE
FRONT IS EXPECTED IN WESTERN ALABAMA BY 3 AM TONIGHT.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

THERE IS ALSO A SMALL POSSIBILITY OF SEVERE WEATHER AGAIN THIS
UPCOMING WEEKEND...AS A STORM SYSTEM APPROACHES FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE AGAIN BY THIS EVENING...AS SEVERE THUNDERSTORMS APPROACH
FROM MISSISSIPPI.

In the hours before

Special weather statement, Mar 22, 6:42 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CST TUE MAR 22 2005

ALZ011>015-017>050-230400-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
642 PM CST TUE MAR 22 2005

...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ACROSS CENTRAL
ALABAMA TONIGHT...

SEVERE THUNDERSTORMS ARE STILL POSSIBLE ACROSS CENTRAL
ALABAMA TONIGHT AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH.
ALTHOUGH DAYTIME HEATING HAS STOPPED...UNSTABLE AIR ALREADY IN
PLACE...COLDER AIR MOVING IN ALOFT...AND INCREASING LOW LEVEL
WINDS WILL ALLOW SEVERE THUNDERSTORMS TO DEVELOP AND MOVE ACROSS
CENTRAL ALABAMA TONIGHT...MAINLY DURING THE EVENING HOURS.

THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS WEST CENTRAL ALABAMA
THIS EVENING...THEN QUICKLY MOVE NORTHEAST.  THE STORMS WILL
REACH AREAS EAST OF INTERSTATE 65 AFTER 9 PM CST...BEFORE
MOVING OUT OF EAST CENTRAL ALABAMA AROUND 1 OR 2 AM CST.

LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS WITH THE
THUNDERSTORMS...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE AS WELL.

PLEASE MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR OTHER
FAMILIAR SOURCES OF INFORMATION FOR THE LATEST WATCHES...
WARNINGS...AND FORECASTS THAT ARE ISSUED.

MBS/91

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:40 PM CSTSevere Thunderstorm WarningBMXPickens65 min
Mar 22, 7:28 PM CSTSevere Thunderstorm WarningBMXLamar62 min
Mar 22, 7:43 PM CSTSevere Thunderstorm WarningBMXPickens32 min
Mar 22, 7:48 PM CSTTornado WarningBMXPickens42 min
Mar 22, 7:58 PM CSTTornado WarningBMXGreene32 min
Mar 22, 8:11 PM CSTTornado WarningBMXTuscaloosa49 min
Mar 22, 8:33 PM CSTSevere Thunderstorm WarningBMXPickens27 min
Mar 22, 8:37 PM CSTSevere Thunderstorm WarningBMXWinston23 min
Mar 22, 9:43 PM CSTTornado WarningBMXPerry47 min
Mar 22, 9:55 PM CSTTornado WarningBMXDallas35 min
Mar 22, 10:05 PM CSTTornado WarningBMXChilton55 min
Mar 22, 10:28 PM CSTSevere Thunderstorm WarningBMXMarengo32 min
Mar 22, 10:54 PM CSTSevere Thunderstorm WarningBMXShelby36 min
Mar 22, 11:04 PM CSTSevere Thunderstorm WarningBMXAutauga, Chilton41 min
Mar 22, 11:35 PM CSTTornado WarningBMXChilton10 min
Mar 22, 11:39 PM CSTTornado WarningBMXCoosa51 min
Mar 22, 11:52 PM CSTSevere Thunderstorm WarningBMXClay38 min
Mar 22, 11:55 PM CSTSevere Thunderstorm WarningBMXElmore50 min
Mar 23, 12:09 AM CSTTornado WarningBMXClay, Tallapoosa36 min
Mar 23, 12:15 AM CSTSevere Thunderstorm WarningBMXTallapoosa45 min
Mar 23, 12:30 AM CSTTornado WarningBMXTallapoosa20 min
Mar 23, 12:37 AM CSTTornado WarningBMXRandolph38 min
Mar 23, 12:54 AM CSTSevere Thunderstorm WarningBMXChambers51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.